August 24, 2009

Update – Yaz is not working for me

Posted in ADHD, Posts by Renee, Women at 5:28 pm by bloggingawayadhd

For men that don’t care to read about ADHD and menstrual cycles, feel free to skip this post! For everyone else, continue here:

I have Polycystic Ovary Syndrome (PCOS) and it causes a lot of problems with my menstruation, ranging from extremely heavy periods to no periods for months at a time. I’ve written before about the relationship I’ve noticed between ADHD and menstruation (“Women-Only Post!”) and wondered if Birth Control Pills could also help with ADHD.

Well, my doctor got more concerned about my PCOS symptoms, and though I’ve managed to avoid BCP (for fear of estrogen-sensitive breast cancer my mom had), I’m on Yaz now to regulate my cycle. The doctor said it was a different hormone and had less risk for me than other pills. It was also supposed to help with “PMDD”, but she didn’t think I had that, even though I described what I thought were some extreme PMS symptoms.

Anyway, the first month on the pill was just annoying. I was tired more often than usual, and my boyfriend said I was crankier than usual, and I felt “out of it” all the time, but my period came on time and the packaging did say it takes about 2 months for your body to adjust to it, so I persevered and continued as instructed.

The 2nd month was horrible for me. I was tired and had headaches all the time. I would be working (I usually work at night) and suddenly get so tired I had to lay down and would fall into a deep fitful sleep for hours. I noticed when I was in the “placebo” pills at the end of the 2nd month that I felt so much better. I’ve never felt that good during my period, I was so happy to be off the pill for a few days.

The 3rd month wasn’t so bad tired-wise, but I sill got headaches occasionally and just generally felt like I’d spent 3 months of my life being a moody zombie – which is not a good thing. It was affecting my work and relationships in a bad way. So, I didn’t refill for the 4th month, and scheduled an appointment with my doctor to ask her to put me on a different pill.

Some people have reported that Yaz works well for them, and others have reported similar symptoms to what I described. I just can’t do it any more.

I’ve been off the pill for over a week now and feel so much better!! So no, helping my ADHD symptoms wasn’t a side-benefit like I had hoped it would be!

Advertisements

3 Comments »

  1. bloggingawayadhd said,

    The doctor put me on loestrin 24 a couple weeks ago, and so far it’s much better and doesn’t make me as tried and cranky as Yaz did!

  2. david ennis said,

    To learn more about yaz side effects you can go to http://www.ennislaw.com. Do not discontinue yaz without consulting with your physician. Also the British Medical Journal published 2 studies comparing yaz against older birth control pills. There seems to be an increased risk of blood clots and pulmonary embolisms with yaz.

  3. […] are well worth the read and – BONUS – she writes about women-specific issues, a rarity in the ADHD […]


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: